Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

September 1, 2021Chatham County, North Carolina

NWS Raleigh, NC issued this special weather statement at Sep 1, 2021, 6:49 PM EDT for Chatham County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 6:49 PM EDT (22:49 UTC)
Expired
Sep 1, 2021, 7:30 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS82 KRAH 012249
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
649 PM EDT Wed Sep 1 2021
 
NCZ023-039-040-075-076-012330-
Lee NC-Chatham NC-Alamance NC-Randolph NC-Moore NC-
649 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southern Alamance,
northwestern Moore, eastern Randolph, west central Lee and western
Chatham Counties through 730 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving east at 25 mph.

HAZARD...Winds up to 35 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
North Carolina Zoo, Siler City, Goldston, Seagrove, Liberty, Ramseur,
Franklinville, Staley, Harpers Crossroads and Coleridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3588 7969 3585 7922 3547 7926 3550 7977
      3551 7977 3551 7985
TIME...MOT...LOC 2248Z 275DEG 21KT 3568 7965 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Kren

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Sep 1, 3:10 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 1, 3:10 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
310 PM EDT Wed Sep 1 2021

.SYNOPSIS...
The remnants of Ida will track NE across the mid Atlantic states
today and will drag a cold front through the area this evening.
Cooler and drier high pressure will build into the region late
Thursday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Wednesday...

As of 3pm, the center of Post-Tropical-Cyclone Ida is over the
eastern West Virginia panhandle. There are multiple lines of showers
across North Carolina, none of which seems to be dominant. In the
last 45 minutes, there has been a single thunderstorm out by
Asheville, otherwise there has not been any lightning in the state.
While the Storm Prediction Center issued a convective mesoscale
discussion around 2pm indicating a 60% probability of a severe
thunderstorm watch across the eastern third of NC, nothing further
has occurred with that. The last two runs of the HRRR have indicated
that the line of showers currently near the NC mountains will become
the dominant line of showers and thunderstorms along a low pressure
trough as the remnants of Hurricane Ida move east, and the official
forecast follows this line of thought. Thunderstorms would reach the
Triad between 5-7pm and the line would be falling apart as it
reaches the Triangle around sunset. Have still kept likely showers
and chance thunderstorms in all locations, with a chance of showers
continuing into the evening and at least a slight chance persisting
east of US-1 after midnight. Synoptic winds are likely at their peak
right now, with widespread gusts of 20-30 mph out of the southwest.
A cold front passing through tonight will bring cooler and drier air
into the region, allowing clouds to scatter out (except for
locations north and east of Raleigh) and lows to drop into the 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 1205 PM Wednesday...

A dry period with below normal values for temps, humidity, and
clouds. The surface cold front trailing Ida's remnant low will be
pushing SE of the forecast area Thu morning, as Ida's low center
gets absorbed into the larger mid level vortex over Quebec and the
Canadian Maritimes. Seasonably cool high pressure centered over the
Upper Midwest begins to build into NC early Thu, as it drifts ESE to
the Mid Atlantic region through Fri night. While we could see a few
clouds lingering over the E Thu morning until the longwave trough
axis pushes to our E, all models point to minimal cloudiness and dry
weather through this period, with low PW and dewpoints dropping into
the 50s (and even some upper 40s over the Piedmont). As the mid
level trough pushes further out over the NW Atlantic, warming aloft
with the Southern Plains ridging building in from the WSW on Fri
will enhance the column stability and overall subsidence. With
thicknesses of 20-25 m below normal balanced with abundant sunshine,
expect highs in the upper 70s to mid 80s and lows in the 50s to
lower 60s. -GIH

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 1210 PM Wednesday...

The departure of the mid level low over the Canadian Maritimes and
mid level ridging nosing into the Southeast states from TX/OK/AR/LA
will allow the Mid Atlantic surface high to modify gradually as we
head through the first part of the weekend, resulting in a return of
near to above normal temps Sat, with highs firmly in the 80s to
around 90. Dry weather should hold through Sat, although the passage
of weak waves or MCVs in NW flow just to our N and NE could bring
some clouds across our N and NE. A broad mid level trough and
accompanying surface front over the Midwest on Sat will track ESE
through Sun, pushing the weakening surface high offshore and
instigating weak return flow, prompting an increase in clouds
(particularly morning stratus and afternoon convective clouds), most
pronounced in our W. Will bring in pops mainly NW Sun afternoon,
spreading them areawide Sun night into Mon as the front drops into
central NC. The aforementioned Midwest mid level trough will deepen
to a closed low centered over Ont/Que Sun-Tue, but with the mid
level flow very muted and weaker this far S, slow surface
frontolysis is expected over our E sections by Tue, although will
need to hold onto a low pop along and E of the weakening frontal
zone on Tue. Latest model runs show a deepening of the trough by mid
week as energy drops into the mean trough base, resulting in an
acceleration of mid level cyclonic flow over NC. This could result
in the surface front retrograding or redeveloping back over our W
sections Wed, although this would depend on whether this deepening
occurs along the Eastern Seaboard (00z GFS, meaning dry weather with
the surface front staying offshore and cool high pressure building
in) or just to our W (00z ECMWF, meaning a front over central NC
with warmer/wetter conditions). Will play it closer to climo with
small chance pops, higher E than W, and near normal temps (highs in
the 80s, lows in the 60s). -GIH

&&

.AVIATION /18Z Wednesday THROUGH SUNDAY/...
As of 105 PM Wednesday...

24-hour TAF period: As of early afternoon, there have been little
more than scattered showers and one or two thunderstorms across
central North Carolina. The coverage of showers and thunderstorms is
expected to increase during the afternoon hours, and have maintained
tempo groups for restrictions with thunderstorms during the most
likely time periods at each site. However, the widespread cloud
cover that has occurred today may limit instability and overall
thunderstorm coverage. Winds should be near their peak intensity
right now, 15G25kt, and will slowly diminish during the afternoon.
Outside of moderate/heavy showers, INT/GSO will keep MVFR ceilings
through the afternoon, RDU should be right on the border of MVFR/VFR
ceilings, and FAY/RWI should maintain VFR ceilings.

Prevailing rain should come to an end at all terminals by sunset
(00Z), although scattered showers could continue through the evening
hours. Gusts will also come to an end with sunset, and a cold front
moving through tonight should veer winds to the northwest and
scatter out clouds. The one exception to that will be RWI, where
some leftover moisture should allow MVFR cigs to redevelop after
midnight and continue into Thursday morning.

Outlook: Surface high pressure will allow for dry VFR conditions
through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...Green
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Green
Hazardous weather outlook, Sep 1, 1:15 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
115 PM EDT Wed Sep 1 2021

NCZ007>010-021>026-038>042-073>077-083>086-088-089-021200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Johnston-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
115 PM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

The remnants of Tropical Depression Ida will move through the region
today. Isolated strong to severe storms are possible with damaging
winds being the main threat. An isolated tornado is also possible.
Additionally, locally heavy rain will result in a risk of minor
flooding, mainly in poor drainage or urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-043-078-021200-
Halifax-Nash-Edgecombe-Wilson-Wayne-
115 PM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

The remnants of Tropical Depression Ida will move through the region
today. Scattered strong to severe storms are possible with damaging
winds being the main threat. An isolated tornado is also possible.
Additionally, locally heavy rain will result in a risk of minor
flooding, mainly in poor drainage or urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 1, 4:56 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
456 PM EDT Wed Sep 1 2021

NCZ038-012130-
Davidson NC-
456 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of central Davidson
County through 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mocksville, moving east at 25 mph.

HAZARD...Winds up to 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Linwood, Welcome, Arcadia, Gordontown and High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
      3585 8042 3584 8040 3585 8039 3587 8039
      3588 8042 3589 8041 3589 8037 3596 8038
      3597 8011 3573 8011 3572 8037 3574 8046
      3577 8045 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 2055Z 270DEG 22KT 3588 8045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Sep 1, 5:31 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
531 PM EDT Wed Sep 1 2021

NCZ021-022-038-039-012200-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
531 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of eastern Forsyth,
Davidson, northwestern Randolph and western Guilford Counties through
600 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 25 mph.

HAZARD...Winds up to 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Linwood, Archdale, Summerfield and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 8019 3625 7978 3564 8001 3570 8033
      3572 8033 3572 8036
TIME...MOT...LOC 2131Z 270DEG 20KT 3610 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Sep 1, 5:52 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
552 PM EDT Wed Sep 1 2021

NCZ022-038-039-074-012230-
Guilford NC-Randolph NC-Davidson NC-Montgomery NC-
552 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of eastern Davidson,
northwestern Montgomery, western Randolph and southwestern Guilford
Counties through 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Thomasville, or 10 miles east of Lexington, moving
east at 30 mph.

HAZARD...Winds up to 35 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
High Point, Asheboro, Randleman, Badin Lake, Thomasville, Archdale,
Trinity, Denton, Eldorado and Gordontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3591 8017 3599 7995 3591 7971 3546 7994
      3547 8013 3547 8016 3549 8018 3552 8018
      3553 8020 3555 8020 3555 8021 3558 8021
      3562 8025
TIME...MOT...LOC 2151Z 270DEG 24KT 3578 8006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Sep 1, 6:19 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT Wed Sep 1 2021

NCZ022>024-039-012300-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
619 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of Alamance, western
Orange, northeastern Randolph and southeastern Guilford Counties
through 700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burlington, moving east at 25 mph.

HAZARD...Winds up to 35 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Graham, Mebane, Elon, McLeansville, Gibsonville, Pleasant
Garden, Liberty, Haw River and Swepsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 7905 3587 7922 3588 7925 3584 7924
      3584 7954 3583 7954 3583 7958 3594 7981
      3625 7945
TIME...MOT...LOC 2219Z 279DEG 23KT 3605 7944

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Sep 1, 6:25 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
625 PM EDT Wed Sep 1 2021

NCZ073-074-083-012315-
Stanly NC-Anson NC-Montgomery NC-
625 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of northwestern Anson,
southwestern Montgomery and Stanly Counties through 715 PM EDT...

At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 12 miles south of Downtown Concord, moving east at 30
mph.

HAZARD...Winds up to 35 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Plyler, Fairview In Union County, Locust, Norwood, Badin,
Oakboro, Stanfield, Uwharrie Haven and Morrow Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 8035 3541 8004 3514 8005 3514 8007
      3513 8007 3514 8029 3520 8028 3520 8030
      3518 8031 3517 8035 3518 8037 3517 8039
      3517 8042 3516 8044 3516 8046 3518 8048
      3517 8049 3518 8051
TIME...MOT...LOC 2224Z 275DEG 26KT 3524 8054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren
Special weather statement, Sep 1, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
649 PM EDT Wed Sep 1 2021

NCZ023-039-040-075-076-012330-
Lee NC-Chatham NC-Alamance NC-Randolph NC-Moore NC-
649 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southern Alamance,
northwestern Moore, eastern Randolph, west central Lee and western
Chatham Counties through 730 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving east at 25 mph.

HAZARD...Winds up to 35 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Carolina Zoo, Siler City, Goldston, Seagrove, Liberty, Ramseur,
Franklinville, Staley, Harpers Crossroads and Coleridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3588 7969 3585 7922 3547 7926 3550 7977
      3551 7977 3551 7985
TIME...MOT...LOC 2248Z 275DEG 21KT 3568 7965

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:23 PM EDTSpecial Weather StatementRAHForsyth37 min
Sep 1, 4:56 PM EDTSpecial Weather StatementRAHDavidson34 min
Sep 1, 5:31 PM EDTSpecial Weather StatementRAHDavidson29 min
Sep 1, 5:47 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford118 min
Sep 1, 5:52 PM EDTSpecial Weather StatementRAHRandolph38 min
Sep 1, 6:19 PM EDTSpecial Weather StatementRAHAlamance41 min
Sep 1, 6:25 PM EDTSpecial Weather StatementRAHStanly50 min
Sep 1, 6:34 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph92 min
Sep 1, 7:16 PM EDTSpecial Weather StatementRAHMontgomery59 min
Sep 1, 7:56 PM EDTSpecial Weather StatementRAHChatham, Lee34 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.